Ohio, 2018Flood in Ohio, November 2 to 3, 2018
November 2 to 3, 2018 · NWS CLE · 1 event in 1 county or zone
A warm front lifted into the region on the 1st with an area of low pressure riding north from Cincinnati into eastern Lake Erie during the day. An axis of heavy rain fell from Columbus to Elyria with areas receiving over 2 inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted into the region on the 1st with an area of low pressure riding north from Cincinnati into eastern Lake Erie during the day. An axis of heavy rain fell from Columbus to Elyria with areas receiving over 2 inches of rain. Flooding was limited to poor drainage areas and a few river basins where minor flooding occurred. The exception was the headwaters of the Scioto River were river levels were inches from major flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 1, 8:37 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Nov 1, 8:37 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
937 PM EDT Thu Nov 1 2018
.SYNOPSIS...
Low pressure will move northeast from the Ohio valley this
evening into the eastern Great Lakes by Friday morning. A trough
will remain over the area through Friday, before high pressure
builds east across the region Friday night into Saturday. High
pressure will move northeast to New England on Sunday before a
front moves into the area on Monday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Removed mention of thunder for the 930 update. Currently low is
just SW of Columbus with the 3 hour height falls centered over
WRN NY state. Low will track across NE OH and NW PA, then move
NE of the forecast area after midnight. Heaviest rains will be
NW of the low. Looks like up to another inch is possible
overnight.
Original discussion...
Active near term period as low pressure moves northeast across
the area tonight. Solid area of rain is over the local area
right now, and will begin to transition to a more
showery/variable intensity rain this evening. As the low tracks
northeast into the area, a bit of instability will lift
northward into the area, and have expanded the slight chance
thunder mention north and west around and shortly after 00Z.
Hi-res guidance suggest a quasi-broken line of more intense
showers/t-storms quickly lifting northeast across the area
during this time frame. A bit of a dry slot will work northeast
through the area behind this line around/after 06Z, with some
lingering light rain across northwest Ohio associated with mid
level shortwave trough ejecting northeast through the Great
Lakes. This, in combination with a lingering surface trough
draped east/west along/south of the Lake Erie shoreline, with
continue rain shower chances across the area through much of the
day on Friday. Much drier air will move into the area Friday
night as surface high pressure approached the region, however
left some linger slight chance/low chance pops across the
eastern part of the forecast area Friday night as a deeper
southern CONUS trough ejects northeast through the Ohio valley.
Low temps will be in the low to upper 40s tonight, while highs
on Friday will struggle to reach 50 degrees. Lows tomorrow night
will be a bit cooler, mainly in the mid 30s to lower 40s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper trough will continue to move east out of the region
with upper level northwest flow for Saturday. A few lingering
showers will continue over northeast OH and northwest PA into as
late as Saturday afternoon. Temperatures will remain below
normal on Saturday, with daytime high temperatures in the mid
to upper 40s, around 10 degrees below normal.
Brief upper level ridging will build over the area on Sunday with
dry weather and a significant warming trend. Temperatures on Sunday
will be between 5 and 10 degrees warmer than those on Saturday.
A broad upper trough will move slowly east toward Ohio late Sunday
into Monday, drawing up abundant moisture from the Gulf of
Mexico ahead of a warm front. Rain will begin to spread from
west to east Sunday evening into Monday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Next storm system and its swath of rainfall will move into the
region Monday night and continue into Tuesday afternoon. The steady
rain will then shift east of the region with some wrap around and
lake effect showers anticipated into Wednesday night. High pressure
should gradually increase its influence on Thursday with any
lingering lake effect showers ending across NE Ohio and NW PA.
Tuesday looks to be the warm day ahead of a cold front with highs
around 60 degrees for most locations. Cooler Wednesday into Thursday
with highs dipping back into the 50s and 40s.
&&
.AVIATION /00Z Friday THROUGH Tuesday/...
Low pressure near CVG will track across extreme NE OH this
evening. Widespread IFR/LIFR conditions will continue through
the overnight. Gusty NE flow will gradually turn to the NW and
diminish as low tracks to the NE.
OUTLOOK...Non-VFR continuing through Friday with scattered
showers. Areas of non-VFR lingering into Saturday NE OH/NW PA.
&&
.MARINE...
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Friday morning for OHZ012>014-023-033-089.
Flood Watch through Friday morning for OHZ009>011-019>022-
028>032-036>038-047.
PA...Flood Watch through Friday morning for PAZ001>003.
MARINE...Small Craft Advisory until 10 AM EDT Friday for LEZ142>149.
&&
SYNOPSIS...Greenawalt
NEAR TERM...DJB/Greenawalt
SHORT TERM...Riley
LONG TERM...Mullen
AVIATION...DJB
MARINE...RileyHazardous weather outlook, Nov 1, 4:17 AM EST, 19 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
517 AM EDT Thu Nov 1 2018
OHZ009>011-019>022-028>032-036>038-047-020930-
Erie-Lorain-Cuyahoga-Huron-Medina-Summit-Portage-Crawford-Richland-
Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox-
517 AM EDT Thu Nov 1 2018
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Increasing northeast winds on Lake Erie today will cause water levels
to rise, mainly on the western and central basin.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012>014-023-033-089-PAZ001>003-020930-
Lake-Geauga-Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
517 AM EDT Thu Nov 1 2018
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH FRIDAY
MORNING...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>008-017-018-027-020930-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
517 AM EDT Thu Nov 1 2018
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...Today and tonight.
An additional 1 to 2 inches of rain are forecast to fall through
Friday morning. Rises are expected on area rivers, streams, and
creeks. Strong northeast winds on Lake Erie this afternoon and
tonight will also lead to rising water levels on the western basin.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-020930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
517 AM EDT Thu Nov 1 2018
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Strong northeast winds on Lake Erie this afternoon and tonight will
lead to rising water levels, especially on western and central Lake
Erie.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 1, 9:21 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1021 PM EDT THU NOV 1 2018
OHZ029>031-037-038-047-020300-
Holmes-Richland-Ashland-Morrow-Wayne-Knox-
1021 PM EDT THU NOV 1 2018
...A LINE OF SHOWERS WILL AFFECT SOUTHERN RICHLAND...ASHLAND...
EASTERN MORROW...WESTERN WAYNE...WESTERN HOLMES AND KNOX COUNTIES...
At 1018 PM EDT, radar indicated showers were located along a line
extending from near Lexington to near Martinsburg. Movement was
northeast at 55 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Mansfield, Wooster, Ashland, Mount Vernon, Millersburg, Ontario,
Lexington, Loudonville, Fredericktown, Gambier, Creston, Utica,
Bellville, Centerburg, Shreve, Danville, Killbuck, Hayesville,
Holmesville and Glenmont.
Brief heavy rainfall is also occurring with these showers, and may
add to the ponding of water on area roadways. Do not drive your
vehicle through flooded roadways.
LAT...LON 4024 8248 4027 8248 4027 8274 4028 8275
4035 8275 4035 8277 4065 8278 4092 8227
4099 8189 4045 8192 4045 8218 4024 8220
TIME...MOT...LOC 0218Z 236DEG 48KT 4060 8264 4023 8253 3995 8260
MullenSpecial weather statement, Nov 1, 10:20 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1120 PM EDT THU NOV 1 2018
OHZ011-013-020>022-031-032-020400-
Summit-Geauga-Portage-Stark-Medina-Cuyahoga-Wayne-
1120 PM EDT THU NOV 1 2018
...A LINE OF SHOWERS WILL AFFECT PORTAGE...GEAUGA...CUYAHOGA...
EASTERN MEDINA...STARK...SUMMIT AND EASTERN WAYNE COUNTIES...
At 1119 PM EDT, radar indicated showers were located along a line
extending from near North Royalton to Massillon. Movement was
northeast at 60 mph.
Winds of 30 to 40 mph are possible with these showers.
Brief heavy rainfall is also occurring with these showers, and may
add to the ponding of water on area roadways. Do not drive your
vehicle through flooded roadways.
Locations impacted include...
Cleveland, Akron, Canton, Medina, Ravenna, Chardon, Parma, Cuyahoga
Falls, Cleveland Heights, Strongsville, Brunswick, Massillon, North
Royalton, Kent, Barberton, Green, Solon, Alliance, Hudson and
Wadsworth.
LAT...LON 4067 8165 4067 8168 4121 8187 4138 8183
4157 8148 4157 8130 4162 8129 4164 8111
4166 8110 4169 8101 4099 8103 4099 8109
4073 8109 4072 8123 4065 8124 4066 8146
4064 8164
TIME...MOT...LOC 0319Z 235DEG 53KT 4128 8176 4079 8154
ClarkFlood, Marion
- When
- November 2, 12:00 AM EST to November 3, 8:00 AM EST
- Where
- Marion County, La Rue to 2.38 mi ESE of New Bloomington
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 40.580, -83.320
The Scioto River at LaRue reached a stage of 13.87 feet on the afternoon of November 2nd. Major flood stage is 14.0 feet, just inches away from the observed river levels. Flood mitigation projects in the region have worked to address the impacts from flood events of this category which resulted in no monetary damages. The river did surpass its banks and flood into the town roads for 20.5 hours on the 2nd. For most of that time flood waters exceeded 5 or more inches of 100+ feet in length across the primary throughway in town. Similar flood levels events of 2011 and 2013 resulted in major property losses of up to 1 million dollars in each year. Most of those flood loss dollars were in the area of the recently installed improvements and were not damaged in this event. No flood damage losses has been reported in this area on this event though waters were inches away from inundated businesses and a nursing home.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Maryland, November 2, 20182 deaths · 1 injured · $915,000 · EF2 · 14 events
- Tornado in Virginia, November 2, 2018$500,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Florida, November 2, 20181 injured · $1.5 million · EF1 · 11 events
- Damaging Winds in Pennsylvania, November 2, 2018$105,000 · 74 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 2, 201821 events
- Hail and Damaging Winds in Pennsylvania, November 2, 20181 in hail · 19 events
- Flash Flooding in Pennsylvania, November 2 to 3, 201815 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 2, 201811 events
- High Wind in Wyoming, November 2, 201866 kt wind · 10 events
- High Wind in Montana, November 2, 201855 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 2, 201852 kt wind · 5 events
- High Wind and Winter Weather in Colorado, November 2 to 3, 201858 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788316.